Help on meds: FIL has been prescribed meds... - PSP Association

PSP Association
6,852 members9,212 posts

Help on meds

Pooches
Pooches

FIL has been prescribed meds for the spasms he is troubled by. Problem is he went from having them every few days to two a day. They don't last as long but they are difinately not stopping. He has been on the meds a week and he is on three tablwts a day which we have had to build up to.

He always seems very spritely after these episodes like they leave him full of adrenaline. He is constantly on high action and I think that is also not happening he just wont sit down or stop. Even though he's unsteady on his legs. Last night 8.30 after sitting with him through a 45 min episope he jumped up saying he wanted to go out.

He was never a sit down type of chap but hes almost become irrational. I am feeling so lost and confused. X

17 Replies
oldestnewest

Hi. Look up Dystonia on Google, it is a seizure that sends the body rigid, it can be short in duration or sustained.

Sadly Geoff has these all of the time now and the prescribed meds do not work anymore and so he has to have Diazepam PRN. However in the early stages Procycladine or Baclofen can help.

Yes it's definitely dystonia. I live just round the corner so my FIL rings everytime they occur. I am also working full time. My MIL his ex wife is amazing and comes down all the time and stays over so we are managing beteeen us at the moment. Long term I'm worried where we will end up as I can't leave my job the money is much needed to keep my own house afloat. MiL is also a worry she is travelling to be here every journey I worry about her driving as FIL can often ask her to drive down in the dark she lives about 26 miles away. He doesnt want meds that knock him out but I fear they will be the only ones to help him now. Xx

If you can have a word with the Neurologist about Procycladine.

Before he had that he was on Amantadine.

Geoff has Diazepam when needed and is also still on Procycladine 3 x a day, so whilst he becomes very drowsy with Diazepam he still has good waking time.

Thank you so much. I could just cry today xx

I know, it's good to cry, but not all the time xx Take Care xxx

It's ok I have laughed with friends and it has passed xxx

Yup. Laughter is much MUCH better xxxxx

Sounds very stressful for you. Another adjustment to make to his new normal. Each new twist that gets added to behavior will take time to get use to. With luck maybe the seizures will subside on their own as whatever is going on with his brain works its way through it.

Pooches
Pooches
in reply to Jeff166

Thank you xx

I don't have any first hand experience with dystonia episodes but the high energy level afterwards seems odd. I'd check the list of side effects for all his meds, if anything jumps out take your concerns to the neurologist. As for the increasing care level needed it sounds like outside help is due.

Ron

Pooches
Pooches
in reply to Dadshelper

Can't speak to anyone until Monday so we will ride it out until I csn get answers to yet more questions. Xx

If I had a disease like PSP/CBD as my husband did, and I felt like moving - I would want to take every opportunity to get out and get moving, possible. Even if it creates a risk of fall, damage, early death.

To not move is death.

Good luck, Pooches!

Anne G.

I don't want to stop him doing anything. Thats why I am fighting to make sure the meds he recieves are not ones that make him spaced out or unable to carry out his day to day life. My self in full time work and my MIL 68 are doing out best to accommodate his needs to get about see people and get out. It can get tiring and feels over whelming. It has to be about balance, his needs, his safety but also our health and our sanity. I hope I didnt come across like I was moaning about his energy. Just that I think it strange after going through an episode he wants to jump up immediately and that I worry that its not safe to do so. Xx thank you for your kind wishes. Xx

Oh, I do understand Pooches...I'm just lost in recollection of how my hubby was so frustrated by lack of movement..:-(

And you're so right; you are constantly trying to balance his needs along with MIL's and your own - and there's no experienced medical "observer" to watch him for the first few weeks after a new medication or dose level, to say "Yes, that may look odd, but it's a 'normal' reaction, so stick with it"...We are on our own trying to figure it all out!!

Hugs to you XX

Anne G

Thinking of you it’s all so hard to deal with but please remember to make time for yourself which I know is difficult

Sarahx

Pooches
Pooches
in reply to Hiking13

Thank you. Any one going through this is facing such difficult and emotional times. Some days harder than others xx

Hi, there. Perhaps I missed something, but I am not clear on what medication he is taking. I can see how you have your hands full, trying to balance his need to relieve spasms with the concerns about his safety and hyperactive responses. My husband, Robert, (CBD) took baclofen for spasms but it did not help. We found a year ago that increasing his Sinemet to 900 mg per day from 600 mg per day helped relieve the pattern of alternating spasms and stiffness in his legs. I know that, classically, CBD patients typically do not respond to Sinemet and my husband's neurologist at the Mayo Clinic is baffled by his response, but acknowledges that the increased Sinemet appears to have made a big difference for my husband.

Stay well, yourself, and be sure to give yourself a few sit-downs during the day, even if it is just for a few minutes to read or watch the birds fly overhead. Recently I found that this helps, even though it is my nature to constantly see things that I could or should be doing.

Marilyn

You may also like...